“Poppers” May Affect Your Eyesight

A recent French study published in the Archives of Ophthalmology (129:703-708, June 2011) reveals that recreational drugs known as “poppers” may cause light sensitivity or even vision loss.  The authors report on 4 cases of visual symptoms and/or visual loss after the use of “poppers” for recreational use.  Symptoms included light sensitivity, seeing a bright light in the center of their vision, and loss of vision.  One these patients experienced symptoms after only one dose of “poppers.”

“Poppers” are recreational drugs that are often inhaled for a “head rush” or to increase sexual arousal.  These drugs have been popular in the gay community for many years and now have spread to the mainstream party crowd.  There base ingredient is nitric acid.  This ingredient may affect the metabolism of the retinal photoreceptors. Dr Ashraf, medical director of the Atlanta Vision Institute, notes that these cells are critical to the functioning of the retina.  He goes on to state that any damage to these cells may lead to permanent vision damage.  Fortunately, in the present study, most of the patient’s vision had recovered to normal levels after they stopped taking the drugs.

Based on these findings, Dr Ashraf advises potential users of “poppers” to be aware of the potential risk for popper-related retinal toxicity.

Learn More About Dr. Ashraf on Google+